Alert archive / New Jersey / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 1, 2001, 5:15 PM EDT for Mercer County, Middlesex County, New Jersey; Bucks County, Pennsylvania. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 1, 2001, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Whole counties
Counties Mercer County, NJ, Middlesex County, NJ, Bucks County, PA
The radar
The Philadelphia radar (KDIX), 53 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:28 PM EDT | Thunderstorm Wind 52 E | East Brunswick, NJ | |
| Jul 1, 5:40 PM EDT | Thunderstorm Wind 52 E | Princeton, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 1, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 1, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPHI 012117 SVRPHI NJC021-023-PAC017-029-091-012200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 PM EDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN CENTRAL NEW JERSEY. MIDDLESEX COUNTY IN NORTHERN NEW JERSEY. NORTHERN CHESTER COUNTY IN SOUTHEAST PENNSYLVANIA. MONTGOMERY COUNTY IN SOUTHEAST PENNSYLVANIA. BUCKS COUNTY IN SOUTHEAST PENNSYLVANIA. * UNTIL 600 PM EDT. * AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... ALONG A LINE EXTENDING FROM 2 MILES EAST OF MILLSTONE TO HONEY BROOK...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... EDISON...HOPEWELL...NEW BRUNSWICK...COLLEGEVILLE AT 520 PM. KENDALL PARK...NORTH BRUNSWICK...ROCKY HILL...PHOENIXVILLE AT 525 PM. PERTH AMBOY...PENNINGTON AT 530 PM. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. NUMEROUS TREES AND WIRES HAVE BEEN KNOCKED DOWN. SEEK SHELTER INDOORS IMMEDIATELY. FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER RADIO...YOUR LOCAL RAuDIO OR TELEVISION STATION...OR YOUR CABLE TELEVISION OUTLET. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:54 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 1, 2:54 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 254 PM EDT SUN JUL 1 2001 ANOTHER SVR TSTM WATCH WILL BE ISSUED VERY SHORTLY...SO BRIEFLY INSOFAR AS THERE IS A DIFFERENCE BETWEEN THE ETA AND AVN WE WILL GO WITH THE AVN. IT IS A BIT QUICKER WITH THE FRONT AND SO FAR THAT HAS BEEN VERIFYING. WE HAVE LKLY POPS S AND A CHC IN A BUFFER ZONE THRU PHL FOR THIS EVENING...THEN CLEARING AND COOLER AND DRY THROUGH TUE. TEMPS A BLEND OF CONTINUITY...GUIDANCE AND LOCAL SCHEMES. DID RADIATE US OUT A BIT ON MON NIGHT. SCA GOING UP THIS PACKAGE. HEAT ADVISORY WILL EXPIRE AT THE END OF THE AFTN PD...AND CLEARLY WILL NOT REISSUE. .PHI...SCA COAST AND DE BAY. MPD
In the hours before
Special weather statement, Jul 1, 12:13 PM EDT, 5 hours 2 minutes before
DEZ001-NJZ001-007>010-015>019-PAZ054-055-060>062-067>071-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1213 PM EDT SUN JUL 1 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT FOR THE FOLLOWING LOCATIONS: IN PENNSYLVANIA BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE... MONTGOMERY...NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS... SALEM...SOMERSET...SUSSEX...WARREN. IN DELAWARE NEW CASTLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. MPD
Special weather statement, Jul 1, 3:25 PM EDT, 1 hour 50 minutes before
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT SUN JUL 1 2001 A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN NEW JERSEY MIDDLESEX AND MONMOUTH. ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE... MONTGOMERY...NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS... SALEM...SOMERSET...SUSSEX...WARREN. IN DELAWARE NEW CASTLE. NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY. THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS. EVEN IF THUNDERSTORMS HAVE ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF MORE SEVERE WEATHER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. AMC
Special weather statement, Jul 1, 3:25 PM EDT, 1 hour 50 minutes before
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT SUN JUL 1 2001 A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH...MONTGOMERY... NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY ATLANTIC INCLUDING THE COAST...BURLINGTON...CAMDEN...CAPE MAY INCLUDING THE COAST...CUMBERLAND...GLOUCESTER...HUNTERDON... MERCER...MIDDLESEX...MONMOUTH INCLUDING THE COAST...MORRIS... OCEAN INCLUDING THE COAST...SALEM...SOMERSET...WARREN. IN DELAWARE KENT...NEW CASTLE...SUSSEX. IN MARYLAND CAROLINE...KENT...QUEEN ANNE/S...TALBOT. NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY. THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS. EVEN IF THUNDERSTORMS HAVE ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF MORE SEVERE WEATHER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. AMC/MPD CORRECTED COUNTIES AND EXPIRATION TIME.
Local storm report, Jul 1, 3:40 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
340 PM EDT SUN JUL 1 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM HAMBURG PA WIND DAMAGE
07/01/01 BERKS TREES AND WIRES DOWN.
0210 PM NORTH WHITEHALL TWP PA WIND DAMAGE
07/01/01 LEHIGH TREES DOWN BLOCKING
THE ROAD.
0300 PM SOUTHERN PART OF COUNTY NJ WIND DAMAGE
07/01/01 WARREN TREES DOWN. HOUSE HIT BY
LIGHTNING.
0315 PM HOLLAND TWP NJ 1.75 INCH HAIL
07/0101 HUNTERDON
AMCSpecial weather statement, Jul 1, 4:50 PM EDT, 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-020100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 450 PM EDT SUN JUL 1 2001 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA CARBON AND MONROE. IN NEW JERSEY SUSSEX. A NEW SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN NEW JERSEY OCEAN...ATLANTIC...CUMBERLAND...CAPE MAY. IN DELAWARE KENT AND SUSSEX. IN MARYLAND CECIL...KENT...QUEEN ANNES...CAROLINE...TALBOT. AND...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH... MONTGOMERY...NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER... MIDDLESEX...MONMOUTH...MORRIS...SALEM...SOMERSET...WARREN. IN DELAWARE NEW CASTLE. NATIONAL WEATHER SERVICE RADAR SHOWS A LINE OF THUNDERSTORMS EXTENDING ACROSS EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY. THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. AMC
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:31 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex | 44 min |
| Jun 30, 11:50 PM EDT | Severe Thunderstorm Warning | PHI | Somerset | 25 min |
| Jun 30, 11:56 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex | 34 min |
| Jul 1, 2:44 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 61 min |
| Jul 1, 3:16 PM EDT | Severe Thunderstorm Warning | PHI | Somerset | 44 min |
| Jul 1, 3:45 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Monmouth | 45 min |
| Jul 1, 4:06 PM EDT | Severe Thunderstorm Warning | PHI | Sussex, Warren | 39 min |
| Jul 1, 4:23 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris | 52 min |
| Jul 1, 4:59 PM EDT | Severe Thunderstorm Warning | PHI | Somerset | 46 min |
| Jul 1, 5:26 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth | 49 min |
| Jul 1, 5:39 PM EDT | Tornado Warning | PHI | Monmouth | 36 min |
| Jul 1, 5:59 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Ocean | 46 min |
| Jun 30, 10:53 PM EDT | Severe Thunderstorm Warning | PHI | Bucks | 52 min |
| Jul 1, 1:09 PM EDT | Severe Thunderstorm Warning | PHI | Monroe | 36 min |
| Jul 1, 1:20 PM EDT | Severe Thunderstorm Warning | PHI | Carbon | 25 min |
| Jul 1, 1:26 PM EDT | Severe Thunderstorm Warning | PHI | Berks | 64 min |
| Jul 1, 2:03 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 42 min |
| Jul 1, 4:06 PM EDT | Severe Thunderstorm Warning | PHI | Northampton | 39 min |
| Jul 1, 4:35 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Bucks, Montgomery | 40 min |
| Jul 1, 5:15 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Montgomery | 45 min |
| Jul 1, 6:31 PM EDT | Severe Thunderstorm Warning | PHI | Philadelphia | 29 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2001Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.